Kentucky, 2007

Hail and Damaging Winds in Kentucky, June 24, 2007

June 24, 2007 · NWS JKL · 32 events in 17 counties and zones

Warm, moist, and unstable air, combined with a weak trough of low pressure over Kentucky, to produce severe thunderstorms during the afternoon and evening of June 24th. Numerous reports of downed trees were receieved, with several reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$133,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Warm, moist, and unstable air, combined with a weak trough of low pressure over Kentucky, to produce severe thunderstorms during the afternoon and evening of June 24th. Numerous reports of downed trees were receieved, with several reports of large hail. The largest hail reported was golf ball size, observed near Farmers in Rowan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 24, 2:57 PM EST, 6 minutes earlier.

Area forecast discussion, Jun 24, 2:57 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
357 PM EDT SUN JUN 24 2007

.SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/...UPDATED

THUNDERSTORMS ARE FIRING UP SIMILAR TO YESTERDAY...EXCEPT WITH THE
OCCURRENCE EXTENDING FURTHER NORTH AND EAST INTO OUR FORECAST AREA
THIS AFTERNOON. WILL EXPECT THE SURFACE BASED CONVECTION TO LAST
INTO THE EVENING.

DURING THE NIGHT...WHAT IS LEFT OF AN UPPER LOW CURRENTLY OVER IL
WILL DRIFT A BIT TO THE SE. AN AREA OF DEEP MOISTURE IN THE SW FLOW
ALOFT ON THE SE SIDE OF THE LOW WILL ALSO MOVE A BIT FURTHER
SE...COUPLED WITH ISENTROPIC LIFT ALOFT. LAST NIGHT THE AREAS IN THIS
REGIME HAD EXTENSIVE COVERAGE OF PRECIP TO OUR W AND NW. ALTHOUGH THE
MOISTURE IS NOT SHOWN BY THE MODELS TO BE QUITE AS HIGH
TONIGHT AS LAST NIGHT...THINK THAT THE SET UP STILL DESERVES A
SUBSTANTIAL POP...AND HAVE USED 50 PERCENT AS SUGGESTED BY MOST MOS.

SOME OF THE NOCTURNAL PRECIP COULD LINGER INTO MONDAY MORNING. IF
HEATING IS SUFFICIENT...WE MAY ALSO SEE REDEVELOPMENT OF THUNDERSTORMS
IN THE AFTERNOON. WITH A COMBINATION OF THE TWO PRECIP
POSSIBILITIES...HAVE USED A 30 PERCENT POP FOR THE PERIOD.

ON MONDAY NIGHT AND TUESDAY...THE UPPER LOW WILL CONTINUE TO
WEAKEN...AND ANY INFLUENCE WILL BE TO OUR N AND W. 500 MB HIGH
PRESSURE WILL BUILD WESTWARD TOWARD US...WITH RISING 500 MB HEIGHTS
AND WARMING TEMPS ALOFT. THIS SHOULD LIMIT CONVECTION...AND HAVE
DECIDED TO USE THE 20 PERCENT POPS OF THE MAVMOS.

THE ATMOSPHERE ALOFT CONTINUES TO DRY OUT FOR TUESDAY NIGHT...WITH
THE E-W ORIENTED 500 MB RIDGE AXIS OVER THE AREA. HAVE KEPT PRECIP
OUT OF THE FORECAST FOR THIS PERIOD.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/...UPDATED

BACKED OFF ON POPS FOR WEDNESDAY TO A SLIGHT CHANCE AS MODEL RUNS
AND MOS GUIDANCE ARE COMING IN DRIER. MOISTURE IS PRESENT WITH SOME
DECENT ENVIRONMENTAL INSTABILITY. HOWEVER...SFC TRIGGERS ARE
LACKING...UPPER LEVEL RIDGING IS TENDING TO KEEP A MID LEVEL CAP IN
PLACE AND MID LEVEL LAPSE RATES ARE MORE STABLE THAN NOT. BOTTOM
LINE IS THE RIDGING JUST LOOKS TOO STRONG TO ALLOW ANYTHING TO
DEVELOP.

FOR THE REMINDER OF THE EXTENDED PERIOD...THE 12Z GFS RUN WAS NOT
AS CONSISTENT AS IT HAS BEEN IN THE LAST SEVERAL DAYS. THIS MORNINGS
SOLUTION TRENDED ABOUT 12 HRS SLOWER WITH THE COLD FRONT ENTERING
OUR AREA THURSDAY INTO FRIDAY. HOWEVER...THE ECMWF AND GFS ENSEMBLE
MEAN ARE IN GOOD AGREEMENT AND STAYING THE COURSE WITH BOUNDARY
TIMING...SIMILAR OR THE SAME AS IN PREVIOUS RUNS. WITH THIS ONLY
BEING THE FIRST RUN WITH SUCH A SIGNIFICANT CHANGE IN THE GFS...
DECIDED TO HOLD OFF ON DELAYING THE TIMING OF THE FRONT UNTIL THIS
LATEST DEVELOPMENT BECOMES MORE CONCRETE.

STILL LOOKS TO BE A GOOD FETCH OF MOISTURE FROM THE GULF INTO THE
REGION AHEAD OF THE COLD FRONT. PW/S ARE ON THE ORDER OF 2 INCHES
AND PRECIPITATION EFFICIENCIES ARE DECENT AS WELL. SO WE CAN
PROBABLY EXPECT A LITTLE HIGHER RAINFALL TOTALS...AND BETTER
COVERAGE OF THOSE HIGHER AMOUNTS THAN WITH THE MORE RECENT SYSTEMS.

FRONT SWEEPS COMPLETELY THROUGH AT THE END OF THE EXTENDED
PERIOD...WITH THE PROMISE OF SOME COOLER AND MORE PLEASANT
WEATHER...AT LEAST FOR A COUPLE OF DAYS.

&&

.AVIATION.../18Z TO 18Z/

A THICK DECK OF CI WAS OVERHEAD AT TAF ISSUANCE. HOWEVER...CLOUDS
WERE NOT ENOUGH TO KEEP SHOWERS FROM POPPING UP ACROSS THE AREA.
EXPECT THESE SHOWERS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON
AND EVENING HOURS...GRADUALLY INCREASING IN AERIAL COVERAGE. ALSO
THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP FURTHER SOUTH IN TN. TRIED
A BROAD BRUSH APPROACH FOR THE TAFS. GENERALLY KEPT THUNDERSTORMS
CONFINED MORE TO THE SOUTH EARLY ON AS THOSE SITES ARE CLOSER TO THE
MORE UNSTABLE AIR.

INCLUDED A PERSISTENT MVFR CONDITION FOR ALL SITES TONIGHT...MORE FOR
MIST OR LIGHT FOG THAT WILL DEVELOP THAN FOR ANY STRAY AREAS OF
PRECIPITATION THAT MAY PASS THROUGH. FOR THE MOST PART...TOMORROW
LOOKS TO BE A REPLAY OF TODAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL
LONG TERM...RAY
AVIATION...RAY
Hazardous weather outlook, Jun 24, 3:38 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
438 AM EDT SUN JUN 24 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
438 AM EDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM MONDAY THROUGH FRIDAY
NIGHT...WITH THE BEST CHANCE OCCURRING FROM THURSDAY THROUGH FRIDAY
AS A COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

In the hours before

Special weather statement, Jun 24, 2:20 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
320 PM EDT SUN JUN 24 2007

KYZ084-242000-
MCCREARY-
320 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM TO AFFECT NORTHERN MCCREARY COUNTY THROUGH
400 PM EDT SUNDAY AFTERNOON...

AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
MARSHES SIDING...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR MARSHES SIDING AROUND 340 PM EDT...WIBORG
AROUND 350 PM EDT...BEULAH HEIGHTS AROUND 400 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF
AROUND ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, Jun 24, 2:58 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
358 PM EDT SUN JUN 24 2007

KYZ079-083-084-242045-
PULASKI-WAYNE-MCCREARY-
358 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTH CENTRAL PULASKI AND EAST
CENTRAL WAYNE AND NORTH CENTRAL MCCREARY COUNTIES THROUGH 445 PM EDT
SUNDAY AFTERNOON...

AT 358 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DELTA...MOVING
NORTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR ALPINE AROUND 415 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY

The radar

The Jackson,KY radar (KJKL), 123 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 10 hail. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
June 24, 3:03 PM EST to 3:07 PM EST
Where
Pulaski County, 8 mi SE of Somerset
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
37.018, -84.498

Numerous trees down blown in southeast portion of county.

Thunderstorm Wind, Laurel

When
June 24, 3:13 PM EST to 3:17 PM EST
Where
Laurel County, 4 mi NW of Victory
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
COOP Observer
Coordinates
37.291, -84.151

Trailer blown off its foundation. One tree down.

Thunderstorm Wind, Knox

When
June 24, 4:08 PM EST to 4:12 PM EST
Where
Knox County, Erose
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
36.930, -83.620

Large tree limbs down on Highway 718 and several trees down on Highway 718 near Salt Gum.

Thunderstorm Wind, Letcher

When
June 24, 4:08 PM EST to 4:12 PM EST
Where
Letcher County, 10 mi NE of Whitesburg
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.222, -82.692

Tree down on Highway 3409 near McRoberts.

Thunderstorm Wind, Clay

When
June 24, 4:13 PM EST to 4:17 PM EST
Where
Clay County, 1 mi W of Big Creek
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.170, -83.588

Two trees down on Highways 1524 and 66 North.

Thunderstorm Wind, Clay

When
June 24, 4:13 PM EST to 4:17 PM EST
Where
Clay County, Brightshade
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
County Official
Coordinates
37.020, -83.650

Several trees down on Highway 1524.

Hail, Clay

When
June 24, 4:13 PM EST to 4:17 PM EST
Where
Clay County, Gooserock
Measured
0.75 in hail
Reported by
County Official
Coordinates
37.080, -83.680

Penny size hail at Goose Rock School.

Hail, Wayne

When
June 24, 4:18 PM EST to 4:22 PM EST
Where
Wayne County, Powersburg
Measured
0.88 in hail
Reported by
County Official
Coordinates
36.700, -84.950

Thunderstorm Wind, Clay

When
June 24, 4:21 PM EST to 4:25 PM EST
Where
Clay County, Spurlock
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
37.220, -83.620

Trees down on Highway 66 near Spurlock.

Hail, Clay

When
June 24, 4:21 PM EST to 4:25 PM EST
Where
Clay County, 7 mi E of Manchester
Measured
0.75 in hail
Reported by
County Official
Coordinates
37.150, -83.623

Penny size hail at Eriline on Jacks Creek Road.

Thunderstorm Wind, Clay

When
June 24, 4:21 PM EST to 4:25 PM EST
Where
Clay County, 8 mi E of Manchester
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
37.150, -83.605

Several large tree limbs down on Jacks Creek Road near Eriline.

Thunderstorm Wind, Pike

When
June 24, 4:23 PM EST to 4:27 PM EST
Where
Pike County, 4 mi SE of Pikeville
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.439, -82.469

Tree down on Highway 1441.

Thunderstorm Wind, Pike

When
June 24, 4:23 PM EST to 4:27 PM EST
Where
Pike County, 15 mi SE of Pikeville
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.327, -82.327

Tree down on Highway 194 near Freeburn.

Thunderstorm Wind, Floyd

When
June 24, 4:23 PM EST to 4:27 PM EST
Where
Floyd County, 10 mi S of Prestonsburg
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.525, -82.780

Tree down on Highway 550.

Thunderstorm Wind, Lee

When
June 24, 4:26 PM EST to 4:30 PM EST
Where
Lee County, 2 mi W of Monica
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.580, -83.636

Large limbs down along Highway 52.

Hail, Leslie

When
June 24, 4:38 PM EST to 4:42 PM EST
Where
Leslie County, Thousandsticks
Measured
1 in hail
Reported by
County Official
Coordinates
37.180, -83.420

Hail, Leslie

When
June 24, 4:38 PM EST to 4:42 PM EST
Where
Leslie County, Hyden
Measured
0.75 in hail
Reported by
County Official
Coordinates
37.170, -83.370

Hail, Leslie

When
June 24, 4:40 PM EST to 4:44 PM EST
Where
Leslie County, Thousandsticks
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.180, -83.420

Fifty to sixty mph winds also reported with small limbs down.

Hail, Wayne

When
June 24, 4:43 PM EST to 4:47 PM EST
Where
Wayne County, Cooper
Measured
0.88 in hail
Reported by
County Official
Coordinates
36.770, -84.850

Thunderstorm Wind, Wolfe

When
June 24, 4:43 PM EST to 4:47 PM EST
Where
Wolfe County, 1 mi W of Campton
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.730, -83.568

One tree down along the Mountain Parkway.

Hail, Wolfe

When
June 24, 4:58 PM EST to 5:02 PM EST
Where
Wolfe County, Hazel Green
Measured
0.75 in hail
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.800, -83.420

Penny size hail dented a car.

Thunderstorm Wind, Breathitt

When
June 24, 5:03 PM EST to 5:07 PM EST
Where
Breathitt County, 7 mi ESE of Jackson
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.511, -83.262

Trees down along Highway 1098.

Hail, Breathitt

When
June 24, 5:03 PM EST to 5:07 PM EST
Where
Breathitt County, 7 mi ESE of Jackson
Measured
0.75 in hail
Reported by
Public
Coordinates
37.511, -83.262

Penny size hail reported along Highway 1098.

Thunderstorm Wind, Magoffin

When
June 24, 5:23 PM EST to 5:27 PM EST
Where
Magoffin County, 1 mi NW of Hendricks
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.730, -83.133

Trees down on Route 378.

Thunderstorm Wind, Morgan

When
June 24, 5:30 PM EST to 5:34 PM EST
Where
Morgan County, Licking River
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.930, -83.300

Several large tree limbs down 2 to 3 inches in diameter.

Thunderstorm Wind, Magoffin

When
June 24, 5:41 PM EST to 5:45 PM EST
Where
Magoffin County, 1 mi SW of Falcon
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.770, -83.013

Tree down on Route 40.

Thunderstorm Wind, Powell

When
June 24, 5:48 PM EST to 5:52 PM EST
Where
Powell County, 1 mi SE of Vaughns Mill
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.810, -83.907

Trees down along Hardwick Creek Rd.

Thunderstorm Wind, Powell

When
June 24, 6:08 PM EST to 6:12 PM EST
Where
Powell County, 5 mi SSE of Clay City
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.803, -83.885

Several trees down.

Thunderstorm Wind, Morgan

When
June 24, 6:33 PM EST to 6:37 PM EST
Where
Morgan County, Licking River
Measured
53 kt (61 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
37.930, -83.300

Several large limbs down.

Thunderstorm Wind, Elliott

When
June 24, 6:43 PM EST to 6:47 PM EST
Where
Elliott County, Culver
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
38.080, -82.980

Several trees down.

Hail, Rowan

When
June 24, 7:05 PM EST to 7:09 PM EST
Where
Rowan County, 3 mi NNE of Farmers
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.190, -83.529

Golf ball size hail reported by sheriff deputy and Morehead State Police nar the community of Farmers.

Thunderstorm Wind, Rowan

When
June 24, 7:13 PM EST to 7:17 PM EST
Where
Rowan County, Morehead
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.180, -83.430

Large 10000 to 12000 cinder block wall blown over at a Wal Mart construction site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39107, 39108, 39109, 39110, 39111, 39112, 39113, 39114, 39115, 39116, 39117, 39221, 39222, 39223, 39224, 39225, 39226, 39227, 39228, 39229, 39234, 39235, 39236, 39237, 39239, 39240, 44915, 39242, 44913, 39243, 39244, 39106.